Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Dyskinesia and Sinemet

My mom is 87 years old. 5-6 years ago, she started parkinson treatment as 3 per day 25/100 sinemet. Half year ago, her motion slows down, drooling a lot. Sinemet was increased to 3 per day 25/250. it really helped at first. 2 months later, dyskinesia occurred in tongue/jaw, drooling returned. Sinemet dosage then was decreased to 2 per day 25/250 (9am, 2pm), Requip 0.125 (9pm). Dyskinesia improved. 1.5 month ago, teeth grinding started day and night. She is now taking 3 per day sinemet 25/175, 25/175, 25/100 (9 am, 1pm, 5:30pm), and Requip 0.125 every other day(9pm). Teeth grinding improved 50% at least (5:30pm sinemet uses low dosage because it looks like impact her falling into sleep even with Rozerem. She used to be able to fall into sleep quickly when took 25/100, but cannot for increased dosage). The strangest is motion:

In morning, right after get up but BEFORE sinemet, her walking is steady, no difficult stepping out, speed is slow but ok, no sign of dyskinesia (or not noticeable)

Around 1.5 hour after Sinemet, dyskinesia and teeth grinding started, difficult stepping out, left foot dragging and may walk in toe style (only left foot), thus the speed is much slower than early morning.

I don't understand why early morning is better? It is supposed to be worse after long night without sinemet (requip 0.125 is given every other night and no significant distinguish between with and without it) Sinemet suppose to make motion better and it DID make her better before. Or Dyskinesia completely overridden others (but the Dyskinesia is happened in the jaw/tongue and I don't see any tremor in legs/feet)

I tried to find a logic explanation, but no luck! Can this imply sinemet is no good for her anymore?

Also, is any effective way to help her fall/stay in sleep? Rozerem isnot as effective as before. She gets up a lot. Can I add OTC melatonin to help her or something like Inositol?
I really appreciate any suggestion/idea that can help especially dyskinesia.
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Patients on levodopa can have various symptoms associated with the wearing off of the medication (such as before the next dose), at the peak of the medication, or in-between. These fluctuations can be treated with alternating the dosing interval or dose or adding additional agents (such as requip, which is already added). I cannot tell you how to dose the medications, but I would suggest discussing these with your mother’s physician. She should keep a diary of when her symptoms occur in relationship to what medication was taken or will be taken.

Regarding the sleeping, she should discuss with her physician why she is having difficulty falling asleep or staying asleep. Many times adjusting the dopaminergic medications may help with the sleeping. Melatonin may help in some people but should only be started after discussing with primary physician.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.

Avatar universal
Thank you for the reply. My mom's dyskinesia now is reduced at least 90% after Sinemet reduced. She is currently in dosage of 25/150, 25/150, 25/100, and around 0.16 requip before sleep together with Rozerem 8mg and Zyprexa 1.25 mg. (I forgot to mention Zyprexa in previous post)

But strangest thing is she becomes much more difficulty in falling and staying asleep. In theory, if the dyskinesia/teeth grinding went away, she should feel much better and more easier to get into sleep. But it does not.  

Also, in recent two weeks, she looks like to have difficulty in 'initiate the swallow for water' only in the morning before any medicine. This is very strange because it occurs only in the morning before sinemet. I am not sure whether this implies the low dopamine in certain brain cell in morning because of wear-off of sinemet or something else? But ... also note that, she moves great in morning before any medicine which is another 'does not make sense'.

Any advise you can give will be highly appreciated.

Thank you.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease